Missouri, 2019

Flooding and High Wind in Missouri, May 21, 2019

May 21, 2019 · NWS EAX · 19 events in 14 counties and zones

A line of generally sub-severe thunderstorms moved through the region during the early morning hours on May 21. These storms didn't produce any severe winds or hail, but as they moved east wake low winds produced damage consisting of several tree limbs down as well as power lines and power poles.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of generally sub-severe thunderstorms moved through the region during the early morning hours on May 21. These storms didn't produce any severe winds or hail, but as they moved east wake low winds produced damage consisting of several tree limbs down as well as power lines and power poles. The storms then went on to produce torrential rains which caused areas of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 20, 10:32 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 20, 10:32 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1132 PM CDT Mon May 20 2019

.Discussion...
Issued at 408 PM CDT MON MAY 20 2019

An analysis of satellite, radar, and surface observations quickly
reveal the amount of hazardous weather that is currently going
through the plains right now. A deep shortwave trough with strong
divergence aloft has quickly evolved a complex of storms and
stratiform weather from the panhandle of TX up into eastern Kansas.
It is likely we will see three potential periods of hazardous
weather in the next 24-30 hours as follows:

1) Flood/Large Hail Threat: Moderate to heavy rain and lightning
expected over the area now through the early morning timeframe which
may create possible flooding, especially over the KC Metro and areas
will saturated soils. Flash Flood Guidance (FFG) is currently
1hr/~1.5" 3hr/~2" 6hr/~2.5". The initial rainfall from these
elevated showers will not be impressive, but as the warm front and
associated MUCAPE lift north from western OK up into area area after
sunset these rain rates will likely pick up to near 1-1.5"/hr in
convection. The heaviest rain rates look to occur between 8pm and
midnight. Due to FFG being so low it is possible that flash flooding
could occur quickly, especially in northern Johnson Co KS that got
over 2+" of rainfall Saturday. Local streams and creeks may also
rise quickly as most of the rainfall will become runoff almost
immediately and will need to be monitored overnight. Large hail could
be possible down near Butler up through Sedalia as some MUCAPE will
be realized in that area with plenty of shear available. The flood
threat looks to decrease after midnight in the KC Metro area with
light to moderate rainfall on the stratiform side of the MCS like
feature that pushes east. This will then increase the threat over
northern Missouri which will last through 3am. Areal flooding is
likely in this region with standing water still around from
Saturday. There is some uncertainty on how far north the boundary
can get with the latest HRRR (18-19) indicating the MCS stalls in
its NE track and start to follow the LLJ to the east sliding just
south of what the previous runs show. This will be a very dynamic
situation and when and where the MCS forms over OK will drive a
lot of what happens in the future time frame.

2) Flash Flood Threat: The second round of potential flooding early
Tuesday morning could be more of a flash flood threat with the first
round this evening completely saturating the soils. This round also
looks to be caused by strong isotropic accent as a strong LLJ forms
ahead of the cold front along a secondary warm front that will be
the main player for this threat and the last one this afternoon.
Another 1-2" of precipitation is possible with this round of storms
which would easily exceed any FFG by that point in morning and could
cause a major issue with rush hour Tuesday morning with roads
flooding throughout the KC Metro. People will need to use caution
and remember to TURN AROUND DON'T DROWN. The upper level diffluence
is very impressive during this time helping to add even more lift to
the area during this timeframe. The uncertainty in this period will
be how much the first wave this evening altered the overall synoptic
pattern with the MCS development to see if this LLJ can reform back
up ahead of the front and initiate this flash flood threat.

3) Damaging winds, Large Hail, additional Flooding, and Tornadoes:
The third and final threat could be the most impactful depending
on how things set up. The main feature that will drive the level
of severe weather on Tuesday afternoon will be surface warm front.
This feature will the delineation line for elevated and surface
based storms. The latest 18z NAM/HRRR/GFS indicate this boundary
will stall along out southern CWA boundary from Bates Co into the
Lake of the Ozarks. The 12Z guidance had this boundary slightly
higher up near HWY 50 so this trend will need to be monitored.
Storms north of this boundary will have the primary threat of
large hail and flooding, while storms south and along this
boundary will have a primary threat of damaging winds and
tornadoes. Focus on the warm sector shows a low level wind profile
very favorable for QLCS tornado formation and if enough CAPE is
realized maybe even embedded supercells along the line. 0-3km bulk
shear vectors look to be about 40-50kts at around a 45 degree
angle so this will also increase the mesovorticies and damaging
wind possibilities as it pushes to the east. The threat will
increase the further east (near SPC Enhanced Convective Outlook
location) this feature goes with more time to recover and develop
surface CAPE. The true nature of how this threat plays out may not
really be known until after the morning activity passes through
and a true analysis of that boundary is able to be conducted.

River Flood Threat: All this QPF is going to have a potentially
dangerous result on the Missouri River and tributaries. It is likely
most places will get into moderate flooding and if all the QPF
occur, or even more than forecasted, then major flooding is looking
possible going into the end of the week.

There will be a slight break in the constant rainfall Wednesday
before a quasi-stationary boundary sets up over our area Thursday
bringing rainfall chances back into the forecast through next week
only adding to the flooding threat.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1126 PM CDT MON MAY 20 2019

Moderate rain showers will persist through the overnight hours and
into Tuesday morning. Reduced visibilities and ceiling heights to
MVFR and periods of IFR are expected. A second line of storms
will develop near the terminals late Tuesday morning, bringing a
subsequent reduction to visibilities and ceilings into the early
afternoon. Conditions will improve by the mid to late afternoon
Tuesday, though nearby rain showers and thunderstorms will
continue through Tuesday evening as the storm system exits the
area. Additionally, gusty winds are expected overnight up to 35 to
40 kts out of the east. This will minimize overall low-level wind
shear impacts, though winds near 2kft will approach 50 kts out of
the southeast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Tuesday evening for MOZ001>007-011>016-
     020>023-028>031-037-038-043-053.

&&

Discussion...Barham
Aviation...Welsh
Hazardous weather outlook, May 20, 4:57 AM CST, 19 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
557 AM CDT Mon May 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
557 AM CDT Mon May 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and thunderstorms spread across region this evening, with
 flash flooding and hail as threats tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Overnight storms may persist into Tuesday morning, but expect more
 strong to severe storms by Tuesday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 20, 7:42 PM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
842 PM CDT Mon May 20 2019

KSZ057-060-103>105-MOZ028>030-037-038-043>045-053-054-211100-
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-
Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake,
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson,
Kansas City, Independence, Odessa, Higginsville, Lexington,
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill,
Warrensburg, Sedalia, Butler, Adrian, Rich Hill, Clinton,
and Windsor
842 PM CDT Mon May 20 2019

...GUSTY WINDS MAY CAUSE TREE DAMAGE...

Gusty winds may cause tree and power line damage through the late
evening and into the overnight hours. In addition, saturated
soils combined with gusty winds will create conditions where some
trees may uproot.
Special weather statement, May 20, 8:16 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
916 PM CDT Mon May 20 2019

MOZ045-053-054-210300-
Bates MO-Pettis MO-Henry MO-
916 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR HENRY...SOUTHEASTERN BATES AND
SOUTHWESTERN PETTIS COUNTIES UNTIL 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Appleton City, or 13 miles southeast of Butler, moving northeast at
55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clinton, Calhoun, Deepwater, Montrose, Coal, Rockville, Brownington,
Tightwad, La Due and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9423
      3819 9434 3848 9373 3852 9351 3821 9353
      3822 9356 3820 9356 3821 9405 3803 9406
TIME...MOT...LOC 0216Z 230DEG 48KT 3816 9411

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood, 4 high wind. Local standard time, as filed.

High Wind, Platte

When
May 21, 12:45 AM CST to 1:45 AM CST
Where
Platte forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Wake low winds on the backside of departing precipitation caused 59 mph winds at Kansas City International Airport.

High Wind, Jackson

When
May 21, 12:56 AM CST to 1:56 AM CST
Where
Jackson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Several trees and a flag pole were down across Jackson County as a result of post storm wake-low winds.

Flood, Linn

When
May 21, 1:00 AM CST to 7:00 AM CST
Where
Linn County, 0.69 mi N of Linneus to 0.4 mi WNW of Linneus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.880, -93.230

Route B was closed in both directions near Linneus.

High Wind, Cass

When
May 21, 1:11 AM CST to 2:11 AM CST
Where
Cass forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

A large tree was down as a result of post-storm wake-low winds.

Flood, Bates

When
May 21, 1:34 AM CST to 7:34 AM CST
Where
Bates County, 2.77 mi E of Spruce to 5.07 mi NE of Spruce
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.272, -94.079

Route H was closed in both directions near Montrose.

High Wind, Clay

When
May 21, 1:45 AM CST to 2:45 AM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

A 7 inch tree limb was down at Watkins Mill State Park as a result of post-storm wake-low winds.

Flood, Henry

When
May 21, 1:45 AM CST to 7:45 AM CST
Where
Henry County, Germantown to 0.37 mi SW of Germantown
Cause
Heavy Rain
Reported by
Public
Coordinates
38.300, -94.020

Route K was closed in both directions near Montrose.

Flood, Carroll

When
May 21, 2:31 AM CST to 8:31 AM CST
Where
Carroll County, 3.17 mi NNE of Standish to 3.08 mi NNE of Standish
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.423, -93.410

Route UU was closed in both directions near Bosworth.

Flood, Chariton

When
May 21, 3:00 AM CST to 9:00 AM CST
Where
Chariton County, 1.07 mi ESE of Rothville to 2.37 mi ESE of Rothville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.646, -93.050

Route E was closed in both directions near Rothville.

Flood, Saline

When
May 21, 3:09 AM CST to 9:09 AM CST
Where
Saline County, 0.88 mi NW of Sweet Spgs to 0.71 mi WNW of Sweet Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.980, -93.430

Outer Road 70 was closed just west of Sweet Springs.

Flood, Jackson

When
May 21, 3:37 AM CST to 9:37 AM CST
Where
Jackson County, 0.54 mi W of Fairmont to 0.93 mi E of Fairmont
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.100, -94.440

Highway 24 in Independence was closed due to flooding.

Flood, Daviess

When
May 21, 4:33 AM CST to 10:33 AM CST
Where
Daviess County, 6.93 mi SSW of Carlow to 4.24 mi SW of Carlow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.791, -93.910

State Highway M closed near Lock Springs.

Flood, Cass

When
May 21, 7:00 AM CST to 1:00 PM CST
Where
Cass County, 0.54 mi W of Pleasant Hill to 0.31 mi SE of Gowdy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.780, -94.280

Highway 58 closed in both directions on the southwest side of Pleasant Hill.

Flood, Livingston

When
May 21, 7:18 AM CST to 1:18 PM CST
Where
Livingston County, 1.48 mi NNE of Ludlow to 0.88 mi WNW of Ludlow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.670, -93.690

Route DD closed in both directions near Ludlow.

Flood, Lafayette

When
May 21, 7:25 AM CST to 1:25 PM CST
Where
Lafayette County, 3.45 mi S of Napoleon to 3.95 mi S of Waterloo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.080, -94.070

Highway D was closed in both directions.

Flood, Platte

When
May 21, 8:04 AM CST to 2:04 PM CST
Where
Platte County, 1.6 mi W of Ridgely to 0.9 mi E of Camden Pt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.450, -94.680

Highway E was closed in both directions.

Flood, Caldwell

When
May 21, 8:45 AM CST to 2:45 PM CST
Where
Caldwell County, 1.74 mi NE of Braymer to 1.39 mi ENE of Braymer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.600, -93.780

Route N was closed in both directions.

Flood, Jackson

When
May 21, 8:45 AM CST to 2:45 PM CST
Where
Jackson County, 1.48 mi NNE of Grain Vly to 0.95 mi NNE of Grain Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.040, -94.190

There was a water rescue at Seymour and Duncan Road.

Flood, Platte

When
May 21, 10:35 AM CST to 4:35 PM CST
Where
Platte County, 1.75 mi ESE of Farley to 1.69 mi E of Farley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.270, -94.820

Highway 45 was closed between Baker Road and Farley Bridge.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831241, 831263, 831291, 831264, 831292, 831266, 831294, 831295, 831296, 831297, 831298, 831299, 831300, 831301, 831303, 831304, 831306, 831308, 831309.